Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 52, NWS Goodland, KS

August 13, 20194 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 5:16 PM CDT for 4 counties in Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 5:16 PM CDT (22:16 UTC)
Expired
Aug 13, 2019, 7:21 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:55 PM CDTFLASH FLOOD1 Ne Jennings, KSDECATUR COUNTY DISPATCH REPORTED STREET FLOODING JUST EAST OF JENNINGS, KS. POSSIBLY CAUSED A CAR ACCIDENT AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS53 KGLD 132216
FFWGLD
KSC039-153-179-193-140115-
/O.NEW.KGLD.FF.W.0052.190813T2216Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
516 PM CDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Thomas County in northwestern Kansas...
  Northwestern Sheridan County in northwestern Kansas...
  Southeastern Rawlins County in northwestern Kansas...
  Decatur County in northwestern Kansas...

* Until 815 PM CDT.

* At 516 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Oberlin, Hoxie, Rexford, Selden, Jennings, Gem and Menlo. 

LAT...LON 3983 10021 3966 10022 3935 10042 3920 10082
      3961 10104 4000 10052 4000 10049

$$

JN
3 follow-up statements
470 
WGUS73 KGLD 132256
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
556 PM CDT Tue Aug 13 2019

KSC039-153-179-193-140115-
/O.CON.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-Rawlins KS-Decatur KS-
556 PM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN THOMAS...NORTHWESTERN SHERIDAN...SOUTHEASTERN RAWLINS
AND DECATUR COUNTIES...

At 555 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Oberlin, Hoxie, Rexford, Selden, Jennings, Gem and Menlo. 

LAT...LON 3983 10021 3966 10022 3935 10042 3920 10082
      3961 10104 4000 10052 4000 10049

$$

JN
384 
WGUS73 KGLD 140003
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
703 PM CDT Tue Aug 13 2019

KSC153-193-140012-
/O.CAN.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Rawlins KS-
703 PM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN THOMAS AND SOUTHEASTERN
RAWLINS COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
      3962 10072 3982 10072 4000 10052 4000 10049

$$

KSC039-179-140115-
/O.CON.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Decatur KS-
703 PM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN SHERIDAN AND DECATUR COUNTIES...

At 702 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Flash flooding is already occurring. 
Reports of flooding near Oberlin.

Some locations that will experience flooding include...
Oberlin, Hoxie, Selden, Jennings, Dresden, Leoville and Seguin. 

LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
      3962 10072 3982 10072 4000 10052 4000 10049

$$

JN
767 
WGUS73 KGLD 140021
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
721 PM CDT Tue Aug 13 2019

KSC039-179-140031-
/O.CAN.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Decatur KS-
721 PM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHERIDAN AND DECATUR
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
      3962 10072 3982 10072 4000 10052 4000 10049

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 13, 3:26 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 1:19 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 13, 5:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             2 N TRAER               39.96N 100.65W
08/13/2019  E2.00 INCH       DECATUR            KS   PUBLIC

&&

JRP
Local storm report, Aug 13, 5:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 E TRENTON             40.17N 100.98W
08/13/2019  E2.00 INCH       HITCHCOCK          NE   PUBLIC

&&

JRP
Local storm report, Aug 13, 5:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             TRENTON                 40.17N 101.01W
08/13/2019  M2.50 INCH       HITCHCOCK          NE   PUBLIC

&&

JRP
Special weather statement, Aug 13, 5:08 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM MDT Tue Aug 13 2019

COZ092-KSZ027-041-132230-
Cheyenne County CO-Wallace KS-Greeley KS-
408 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 430 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 15 miles east of Cheyenne Wells, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado...and west central Kansas.

LAT...LON 3855 10205 3862 10205 3862 10210 3876 10222
      3888 10204 3871 10177 3852 10202
TIME...MOT...LOC 2208Z 318DEG 19KT 3877 10207

024
Local storm report, Aug 13, 5:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     7 N LUDELL              39.95N 100.96W
08/13/2019  E65 MPH          RAWLINS            KS   MESONET

&&

JRP
Local storm report, Aug 13, 5:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BURLINGTON              39.31N 102.27W
08/13/2019  E0.70 INCH       KIT CARSON         CO   PUBLIC

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:10 AM CDTDense Fog AdvisoryGLDCheyenne, Sherman, Wallace2 hr
Aug 13, 12:51 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more9 hr
Aug 13, 4:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Aug 13, 4:21 PM CDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 4:25 PM CDTSpecial Weather StatementGLDWallace20 min
Aug 13, 4:31 PM CDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 4:34 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Aug 13, 4:42 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Aug 13, 4:43 PM CDTTornado WarningGLDRawlins32 min
Aug 13, 5:01 PM CDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 5:07 PM CDTFlash Flood WarningGLDSherman, Wallace97 min
Aug 13, 5:08 PM CDTSpecial Weather StatementGLDGreeley22 min
Aug 13, 5:10 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
Aug 13, 5:13 PM CDTFlash Flood WarningGLDSherman54 min
Aug 13, 5:19 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 13, 5:21 PM CDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 5:23 PM CDTTornado WarningGLDWallace23 min
Aug 13, 5:25 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan50 min
Aug 13, 5:30 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas45 min
Aug 13, 5:37 PM CDTFlash Flood WarningGLDLogan, Wallace3 hr
Aug 13, 5:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
Aug 13, 5:41 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan49 min
Aug 13, 5:52 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita53 min
Aug 13, 5:55 PM CDTSevere Thunderstorm WarningGLDGove, Logan65 min
Aug 13, 5:58 PM CDTFlash Flood WarningGLDThomas58 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan, Thomas48 min
Aug 13, 6:32 PM CDTFlash Flood WarningGLDGove, Graham, Logan, Norton, Sheridan, Thomas3 hr
Aug 13, 6:42 PM CDTFlash Flood WarningGLDGreeley, Wichita3 hr
Aug 13, 6:56 PM CDTSevere Thunderstorm WarningGLDGraham49 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.